Advertisement

Can I use Nucynta if I am taking selective serotonin reuptake inhibitors?

The pain medication Nucynta (tapentadol) can be prescribed for people also taking an SSRI (selective serotonin reuptake inhibitor) antidepressant. But if you're on an SSRI, you should know that taking it along with Nucynta increases the risk for an extremely rare but potentially deadly condition called serotonin syndrome. Like Nucynta, SSRIs increase the level of the chemical serotonin in the brain. Taken in combination, they could make your levels dangerously high. Symptoms of serotonin syndrome include: agitation, hallucinations, coma, rapid heartbeat, dramatic blood-pressure changes, dangerously elevated body temperature, coordination problems, twitching, nausea, vomiting and diarrhea. Let your doctor know if you take an SSRI before you start taking Nucynta or if you begin taking one while still using the pain medication.

Continue Learning about Opiate Agonists

How should I get rid of unused opioid medication?
Travis M. Hendry, MDTravis M. Hendry, MD
Get rid of unused opioid medication (strong medications that affect the way your brain handles pain ...
More Answers
How can I prevent breathing problems caused by opioid medications?
Travis M. Hendry, MDTravis M. Hendry, MD
Respiratory depression caused by opioid medications can be prevented by doing the following: Tel...
More Answers
Can I use tramadol if I have a history of diabetes?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Tramadol belongs to a class of drugs called opioid analgesics, which doctors prescribe for the treat...
More Answers
What opioid medications can help treat severe headaches?
Egilius L. Spierings, MDEgilius L. Spierings, MD
If you suffer severe headaches frequently, if not daily, one strategy to consider is a long-acti...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.